NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
Pain Related to Pleurx Drainage
Hello. My Mother is a lung cancer patient who has Pleurx drains bilaterally for recurrent pleural effusions.
Immediately and for some time (days-weeks) after being drained, she has excruciating pain. Now, she is having the pain radiate to her neck, even her teeth. Tramadol is not helping. Is this a common occurrence, and does she need a nerve pain med like Lyrica, gabapentine, etc?
Her docs don`t seem to be clear on what the cause is. They have started an infection work-up, and placed her on PO Levaquin. Any ideas on what would help? Thanks.
People can have pain after drainage, but that severe pain isn't common. Her doctor would need to make sure there isn't a problem with the catheter before starting other medications.
Sandra L Starnes, MD
Assistant Professor of Surgery
College of Medicine
University of Cincinnati